Article Text

PDF
AB0926 Traditional Chinese Medicine-Induced Toxic Epidermal Necrolysis in an Old Patient with Sle
  1. G. Zhang,
  2. X. Zhang
  1. Guangdong General Hospital, Guangzhou, China

Abstract

Background Toxic epidermal necrolysis (TEN) is a fulminant bulluous dermatitis with widespread erythema and severe exfoliative epidermal sloughing of skin affecting 20-100% of the total body surface area. TEN is often a drug-induced reaction and virtually any drug class appears capable of provoking it. To our knowledge, one case of traditional Chinese medicine-induced TEN has been reported before.

Objectives Toxic epidermal necrolysis-like (TEN-like) lesions can occur in patients with systemic lupus erythematosus (SLE).

Methods In this case report we describe a SLE patient with TEN induced by traditional Chinese medicine.

Results A 60-year-old women with arthralgias, rash, pleural effusions, WBC 1.75x109/l, ANA 1:3200, dsDNA+ was diagnosed with SLE in other hospital, treated with 500mg methylpredisolone x3 days, then changed to prednisone 40mg/qd and other immunosuppressants. 12 days later because of stomach discomfort traditional Chinese medicines (Atractylodes lancea, liquorice, houpu, papaya, fructus amomi, Corydalis yanhusuo,yunling etc.) were used then the whole body appears patchy red rash accompanied by high fever. Added methylprednisolone to 80mg/qd through intravenous can't improve this condition. 3 days later this patient was admitted to our department. Considered Skin biopsy displayed acantholytic, traditional Chinese medicine-induced toxic epidermal necrolysis was diagnosed, intravenous immunoglobulin (IVIG) 20g x3 days and then methylprednisolone 1.0g x3 days was used, then changed by prednisone 50mg/qd and Cyclosporin A 50mg/tid po. 2 weeks later, the patient improved.

Conclusions Occasionally traditional Chinese medicines can cause severe side effect especially in rheumatoid disease. But TEN is very difficult to distinguish to the rashes of SLE. IVIG and corticosteroid impulse therapy are effective methods.

References

  1. Lemziakov, T.G., et al., [Toxic epidermal necrolysis in a female patient with systemic lupus erythematosus]. Vrach Delo, 1991(11): p. 113-5.

  2. Yildirim, C.G., et al., A case of toxic epidermal necrolysis-like skin lesions with systemic lupus erythematosus and review of the literature. Lupus, 2013. 22(8): p. 839-46.

  3. Jongen-Lavrencic, M., P.M. Schneeberger and J.G. van der Hoeven, Ciprofloxacin-induced toxic epidermal necrolysis in a patient with systemic lupus erythematosus. Infection, 2003. 31(6): p. 428-9.

  4. Burge, S.M. and R.P. Dawber, Stevens-Johnson syndrome and toxic epidermal necrolysis in a patient with systemic lupus erythematosus. J Am Acad Dermatol, 1985. 13(4): p. 665-6.

  5. Lee, H.Y., et al., Systemic lupus erythematosus presenting as Stevens-Johnson syndrome and toxic epidermal necrolysis: a report of three cases. Lupus, 2011. 20(6): p. 647-52.

  6. Hemmige, V., et al., Toxic epidermal necrolysis (TEN) associated with herbal medication use in a patient with systemic lupus erythematosus. J Hosp Med, 2010. 5(8): p. 491-3.

Acknowledgements This paper was supported by Pro. Xiao Zhang.

Disclosure of Interest None declared

DOI 10.1136/annrheumdis-2014-eular.2644

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.